Alabama, 2016Damaging Wind in Alabama, April 27, 2016
April 27, 2016 · NWS BMX · 1 event in 1 county or zone
A tightening low level pressure gradient across central Alabama during the afternoon resulted in an increase in low level instability. At the same time, southwest winds aloft increased and allowed for the development of a few stronger to severe thunderstorms across the southern half of central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tightening low level pressure gradient across central Alabama during the afternoon resulted in an increase in low level instability. At the same time, southwest winds aloft increased and allowed for the development of a few stronger to severe thunderstorms across the southern half of central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 27, 1:04 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 27, 1:04 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT WED APR 27 2016
.SHORT TERM...
A 994 MB SURFACE LOW PRESSURE SYSTEM WAS ANALYZED ACROSS SOUTHEAST
NEBRASKA AT 13Z... WITH AN ASSOCIATED WARM FRONT EXTENDING EAST
ACROSS THE OHIO RIVER VALLEY TO THE MID ATLANTIC STATES WHILE A
COLD FRONT EXTENDED SOUTH OF THE SURFACE LOW INTO EASTERN KANSAS
AND INTO CENTRAL OKLAHOMA. THE COLD FRONT EXTENDS WEST OUT OF
OKLAHOMA THROUGH FAR NORTHERN TEXAS AND INTO NORTHEAST NEW MEXICO. A
DRYLINE WAS ANALYZED ACROSS SOUTHWEST OKLAHOMA FROM THE COLD FRONT
SOUTH THROUGH THE CENTRAL PORTION OF THE STATE TO THE RIO GRANDE.
A 1003 MB SURFACE LOW WAS ANALYZED SOUTH OF DALLAS TX WITH AN
ASSOCIATED SURFACE TROUGH EXTENDING SOUTHWEST TO THE TEXAS AND
MEXICO BORDER. TWO OUTFLOW BOUNDARIES WERE DEPICTED... ONE ACROSS
EASTERN ARKANSAS WHILE ANOTHER WAS LOCATED NEAR THE BORDER BETWEEN
TEXAS AND LOUISIANA AND EXTENDED SOUTHWEST OFF THE TEXAS COAST.
CLOSER TO HOME... SURFACE HIGH PRESSURE WAS LOCATED WELL SOUTHEAST
OF THE CAROLINA COAST WITH A SOUTHERLY FLOW ALLOWING INCREASING
TEMPERATURES AND DEW POINTS ACROSS MUCH OF OUR AREA.
VISIBLE SATELLITE IMAGERY DEPICTS GENERALLY LOW CLOUDS ADVECTING
NORTHWARD FROM LAMAR COUNTY SOUTHEAST THROUGH TUSCALOOSA COUNTY
AND FURTHER SOUTHEAST INTO TALLAPOOSA COUNTY TO LEE COUNTY. EXPECT
THESE CLOUDS TO CONTINUE TO MOVE NORTHWARD THROUGH THE AFTERNOON
HOURS. ADDITIONAL CLOUD COVER ASSOCIATED WITH SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE LOWER MISSISSIPPI RIVER VALLEY
WILL ALSO AFFECT MUCH OF OUR CWA THIS AFTERNOON AS WELL.
LOCAL RADARS ARE QUIET AT THIS HOUR WITH MUCH OF THE SHOWER AND
THUNDERSTORM ACTIVITY LOCATED NEAR THE MISSISSIPPI RIVER FROM NEAR
MEMPHIS SOUTH TO NEAR GREENVILLE AND FURTHER SOUTH TO WEST OF
VICKSBURG. THIS ACTIVITY CONTINUES FURTHER SOUTH ACROSS CENTRAL
LOUISIANA INTO THE NORTHERN GULF OF MEXICO.
AVAILABLE LOCAL WIND PROFILER DATA INDICATES GENERALLY UNIFORM
SOUTHWEST WINDS FROM THE SURFACE TO 8000 FEET WITH SPEEDS RANGING
BETWEEN 10 AND 30 KNOTS. THIS LOW LEVEL FLOW WILL CONTINUE TO
SUPPORT THERMAL AND MOISTURE ADVECTION FROM THE SOUTHWEST.
12Z BMX SOUNDING DATA REVEALS MEAGER EARLY MORNING INSTABILITY
WITH LAPSE RATES AROUND 6.5 DEGREES PER KILOMETER FROM NEAR THE
SURFACE TO ABOUT 500 MB. OVERALL THE SOUNDING IS CHARACTERIZED BY
A MOIST AIRMASS NEAR THE SURFACE WITH RELATIVELY DRY AIR ALOFT
WITH A SUBSIDENCE INVERSION LOCATED AT ABOUT 750 MB. WINDS WERE
GENERALLY LIGHT AT LOW LEVELS... LESS THAN 15 KNOTS... OUT OF THE
SOUTH FOLLOWED BY 10 TO 20 KNOT WINDS OUT OF THE SOUTHWEST FROM
AROUND 750 MB. FROM 500 MB TO NEAR 200 MB WINDS SHIFT OUT OF THE
WEST FROM FROM 20 TO 45 KNOTS. WEST WINDS RANGING FROM 50 TO 70
KNOTS WERE SAMPLED FROM 200 TO 100 MB. THE VERY GRADUAL SHIFT IN
WINDS WITH HEIGHT ALONG WITH WEAK SPEED SHEAR RESULTED IN STORM
RELATIVE HELICITIES LESS THAN 30 M2/S2 AND 0 TO 6 KILOMETER BULK
SHEAR LESS THAN 15 KNOTS. WET BULB ZERO HEIGHTS WERE JUST ABOVE
8200 FEET WHILE THE FREEZING LEVEL WAS JUST ABOVE 12000 FEET.
PRECIPITABLE WATER VALUES WERE 0.92 INCHES THROUGH THE SOUNDING...
WHICH IS TYPICAL FOR THIS TIME OF YEAR.
DESPITE THE INCREASING CLOUD COVER TODAY... WARM ADVECTION IS
EXPECTED TO CONTRIBUTE TO INCREASING TEMPERATURES AND DEW
POINTS... RESULTING IN INCREASING LOW-LEVEL INSTABILITY WHILE WIND
FIELDS GRADUALLY INCREASE THIS AFTERNOON AND EVENING. NUMERICAL
GUIDANCE CONTINUES TO OFFER A VARIETY OF SOLUTIONS... BUT
GENERALLY MUCH OF OUR AREA IS EXPECTED TO EXPERIENCE CAPE VALUES
BETWEEN 1000 AND 2000 JOULES PER KILOGRAM ACROSS THIS AFTERNOON
AND EVENING WITH THE MOST UNSTABLE AIRMASS GENERALLY SOUTH OF THE
INTERSTATE 20 CORRIDOR. STORM-RELATIVE HELICITY VALUES WILL
INCREASE TO OVER 100 M2/S2 AFTER 18Z... PRIMARILY ACROSS OUR
WESTERN COUNTIES... THEN INCREASE FURTHER TO OVER 200 M2/S2
ACROSS OUR NORTHWEST COUNTIES WHILE VALUES OF 100 M2/S2 BECOME
PREVALENT ACROSS MUCH OF OUR AREA TOWARD 06Z TONIGHT.
OVERALL... EXPECT THE ENVIRONMENT TO SUPPORT AND MAINTAIN SHOWER
AND THUNDERSTORM ACTIVITY AS IT APPROACHES FROM THE WEST WITH SOME
DEVELOPMENT AHEAD OF IT. WHILE SURFACE INSTABILITY VALUES WILL
DECREASE SOME TONIGHT... ENOUGH INSTABILITY WILL REMAIN ACROSS
THE AREA AND INCREASING HELICITY VALUES WILL CONTINUE TO SUPPORT
ISOLATED SEVERE STORMS. STRONG WINDS WILL BE THE PRIMARY RISK
ALONG WITH A RISK FOR LARGE HAIL AND A FEW TORNADOES. FLOODING
RISK IS VERY LOW DUE TO THE EXPECTED FAST STORM MOTION AND
PROGRESSIVE NATURE OF THIS SYSTEM.
05
.LONG TERM...
AS WE WORK INTO THURSDAY THE MAIN FRONT WILL STILL NEED TO WORK
THROUGH THE AREA. UNTIL IT PUSHES ALL THE WAY THROUGH AFTER
7PM...WE WILL MAINTAIN A SMALL THREAT FOR SEVERE STORMS...
ESPECIALLY SOUTH OF THE I-85 CORRIDOR. HAVE PRETTY MUCH TOSSED THE
MODELS OUT THE WINDOW THIS AFTERNOON AS NONE REALLY HAVE A GREAT
HANDLE ON THE CURRENT SCENARIO. EXPECT THE FRONT TO FINALLY WORK
OUT EARLY THURSDAY EVENING AND THE HIGH PRESSURE FOR FRIDAY.
THE NEXT SYSTEM WILL WORK QUICKLY INTO THE AREA LATE SATURDAY
AFTERNOON INTO THE EVENING HOURS AS THE WARM FRONT LIFTS NORTHWARD
WITH THE MAIN FRONT MOVING THROUGH ON SUNDAY. LOOKS LIKE THERE
WILL BE A HIGH CHANCE OF SEEING SHOWERS AND STORMS SUNDAY MORNING
IN THE WEST AND THEN MOVING INTO THE EAST LATE MORNING INTO THE
AFTERNOON. IF THE SYSTEM CAN SPEED UP ANY THEN EAST ALABAMA MAY
BE CLEARED BY 3 PM AND STILL HAVE SOME DRY CONDITIONS FOR THE
AFTERNOON BUT THAT SCENARIO IS NOT LOOKING PROMISING AT THIS TIME.
IN FACT THE EURO IS NOW STALLING THE FRONT ACROSS THE SOUTHERN
HALF OF THE AREA MONDAY AND THEN LIFTING BACK NORTH MONDAY NIGHT
INTO TUESDAY WITH ANOTHER DISTURBANCE MOVING THROUGH THE AREA ON
TUESDAY.
16
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR/MVFR CIGS FOR THE NEXT FEW HOURS AS WE HAVE SOME CLEARING
BEFORE THE FIRST ROUND OF THUNDERSTORMS. THUNDERSTORM CHANCES
INCREASING AFTER 20Z FROM SOUTH AND WEST AND SPREADING NORTHEAST
THROUGH THE LATE AFTERNOON HOURS FOR MOST TERMINALS. VCTS REMAINS
IN THE TAF DUE TO UNCERTAINTY IN THE COVERAGE OF SHOWERS AND
STORMS ACROSS CENTRAL ALABAMA...BUT ADDED IN TEMPO FOR THE INITIAL
WAVE BASED ON A BLEND OF THE HI RES NMM AND HI RES ARW. IFR CIGS
ARE EXPECTED TO RETURN ACROSS MUCH OF THE STATE OVERNIGHT TONIGHT,
WITH ADDITIONAL DEVELOPMENT OF SHOWERS AND STORMS THROUGH THE END
OF THE FORECAST PERIOD. SURFACE WINDS WILL PREVAIL MAINLY FROM THE
SOUTH THIS AFTERNOON AROUND 10 KNOTS...WITH A FEW GUSTS CLOSE TO
20 KNOTS POSSIBLE AT TIMES.
16
&&
.FIRE WEATHER...
ISOLATED TO SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH
THURSDAY. HEAVY RAINFALL WILL BE POSSIBLE...WITH SOME STORMS
PRODUCING STRONG WIND GUSTS. A DRY PERIOD ON FRIDAY WILL BE
FOLLOWED BY INCREASED RAIN CHANCES OVER THE WEEKEND. NO FIRE
WEATHER CONCERNS AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 64 82 59 86 61 / 60 30 10 10 10
ANNISTON 66 81 61 86 62 / 60 40 10 10 0
BIRMINGHAM 66 83 63 86 65 / 60 40 10 10 10
TUSCALOOSA 66 84 64 86 65 / 60 40 10 20 20
CALERA 66 82 63 85 65 / 70 40 10 10 10
AUBURN 66 80 64 86 65 / 70 60 30 10 0
MONTGOMERY 68 83 66 89 66 / 70 60 30 20 0
TROY 67 83 65 88 64 / 70 60 30 20 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 27, 2:17 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT WED APR 27 2016
ALZ011>015-017>050-282330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
317 PM CDT WED APR 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
A LIMITED THREAT OF SEVERE THUNDERSTORMS IS POSSIBLE THIS
AFTERNOON AND TONIGHT...WELL AHEAD OF A COLD FRONT. SEVERE STORMS
WILL BE ISOLATED TO SCATTERED WITH A DECREASE IN COVERAGE EXPECTED
AFTER SUNSET. MAIN THREATS WITH STRONGER STORMS THIS AFTERNOON ARE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. TORNADOES CANNOT BE
RULED OUT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ANOTHER ROUND OF ISOLATED SEVERE STORMS IS POSSIBLE THURSDAY...AS
A FRONT PUSHES INTO THE AREA. A LIMITED THREAT OF DAMAGING STRAIGHT
LINE WINDS...LARGE HAIL...AND TORNADOES EXISTS. UNCERTAINTY IS
HIGH WITHIN THIS TIME FRAME GIVEN MODEL DIFFERENCES IN HANDLING
THE EVOLUTION OF STORMS FROM ROUND ONE. THE BEST CHANCES WILL BE
SOUTH OF THE INTERSTATE 20 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON THROUGH THURSDAY.
In the hours before
Special weather statement, Apr 27, 1:11 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT WED APR 27 2016
ALZ039-272015-
MARENGO AL-
211 PM CDT WED APR 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 315 PM
CDT...
AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PUTNAM...OR 14 MILES EAST OF BUTLER...MOVING NORTH AT 30 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DEMOPOLIS...LINDEN...JEFFERSON...SWEET WATER...MYRTLEWOOD...DAYTON...
NANAFALIA...PIN HOOK...WAYNE...CHICKASAW STATE PARK...MILLER...FREDDIE
JONES FIELD...PUTNAM...PROVIDENCE...OLD SPRING HILL...U.S. 80 AND AL 28...
DEMOPOLIS MUNICIPAL AIRPORT...OCTAGON...HALF ACRE AND CALVARY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3207 8809 3206 8807 3208 8804 3214 8804
3215 8802 3217 8801 3228 8802 3231 8798
3231 8794 3228 8794 3229 8793 3231 8793
3234 8797 3237 8802 3246 8799 3252 8789
3245 8759 3199 8787 3200 8811
TIME...MOT...LOC 1910Z 196DEG 24KT 3204 8799
17/KLAWSSpecial weather statement, Apr 27, 2:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT WED APR 27 2016
ALZ032-033-039-272115-
PERRY AL-MARENGO AL-HALE AL-
317 PM CDT WED APR 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...SOUTHERN HALE AND
NORTHEASTERN MARENGO COUNTIES UNTIL 415 PM CDT...
AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARCOLA...OR 7 MILES EAST OF DEMOPOLIS...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DEMOPOLIS...MARION...GREENSBORO...UNIONTOWN...NEWBERN...FAUNSDALE...
HEIBERGER...VAIDEN...ARCOLA...GREENSBORO MUNICIPAL AIRPORT...ELLARDS...
WATEROAK...JUDSON COLLEGE...VAIDEN FIELD AIRPORT...SPROTT...PERRY COUNTY
CORRECTIONAL CENTER...GALLION...RADFORD...HAMBURG AND SUTTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3251 8784 3254 8780 3256 8780 3259 8778
3257 8776 3259 8774 3262 8775 3298 8744
3296 8742 3288 8742 3287 8732 3283 8732
3283 8727 3264 8704 3261 8704 3249 8719
3248 8742 3231 8742 3231 8747 3229 8747
TIME...MOT...LOC 2016Z 231DEG 31KT 3250 8771
17/KLAWSThunderstorm Wind, Perry
- When
- April 27, 2:45 PM CST to 2:46 PM CST
- Where
- Perry County, 1.19 mi SSW of Hamburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.514, -87.286
Several trees uprooted along Highway 35 south of the town of Hamburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 30, 20168 deaths · $2.9 million · EF0 · 45 events
- Tornado and Damaging Winds in Texas, April 27, 20161 death · $200,000 · EF0 · 14 events
- Lightning Strike in Louisiana, April 27, 20161 death · 1 event
- Lightning Strike in Mississippi, April 27, 20161 death · $10,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 27 to 30, 2016$1.0 million · 1.75 in hail · 34 events
- Tornadoes and Flash Flooding in Kentucky, April 27, 2016$252,000 · EF1 · 22 events
- Tornadoes and Hail in Missouri, April 27, 2016$200,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Texas, April 27, 20161 injured · $61,000 · EF1 · 8 events
- Tornadoes and Hail in Iowa, April 27 to 28, 2016$78,000 · EF0 · 12 events
- Flash Flood and Hail in Mississippi, April 27 to 30, 2016$57,000 · 2.5 in hail · 12 events
- Tornadoes and Hail in Illinois, April 27 to 28, 2016$58,000 · EF0 · 10 events
- Tornadoes and Flood in Nebraska, April 27 to 29, 2016EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631666.